Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 30, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 24, 2016, 7:38 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2016, 7:38 AM EDT (11:38 UTC)
- Expired
- Jul 24, 2016, 8:45 AM EDT
- In force
- 67 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 41 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 8:15 AM EDT | NON-TSTM WND GST 35 | 2 Ssw Jamestown, MI | MESONET STATION 2 SSW JAMESTOWN /E0177/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2263 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205
WUUS53 KGRR 241138
SVRGRR
MIC005-139-241245-
/O.NEW.KGRR.SV.W.0030.160724T1138Z-160724T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
738 AM EDT SUN JUL 24 2016
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTAWA COUNTY IN SOUTHWESTERN MICHIGAN...
ALLEGAN COUNTY IN SOUTHWESTERN MICHIGAN...
* UNTIL 845 AM EDT
* AT 737 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR COOPERSVILLE TO 9 MILES NORTHWEST OF BEECHWOOD
TO 22 MILES SOUTHWEST OF GRAND HAVEN...MOVING SOUTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOLLAND... GRAND HAVEN... ALLEGAN...
WALKER... HUDSONVILLE... ZEELAND...
COOPERSVILLE... OTSEGO... FERRYSBURG...
FENNVILLE... SAUGATUCK... JENISON...
SAUGATUCK SP... BEECHWOOD... GRANDVILLE...
GANGES... SPRING LAKE... HAMILTON...
WRIGHT... DOUGLAS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4271 8621 4295 8622 4310 8626 4311 8618
4308 8621 4308 8619 4309 8617 4311 8617
4311 8593 4314 8588 4314 8581 4296 8578
4277 8578 4277 8575 4242 8570 4242 8627
TIME...MOT...LOC 1137Z 349DEG 24KT 4300 8593 4290 8625 4289 8661
HAIL...<1.00IN
WIND...60MPH
$$
MJS2 follow-up statements
079
WWUS53 KGRR 241216
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
816 AM EDT SUN JUL 24 2016
MIC005-139-241245-
/O.CON.KGRR.SV.W.0030.000000T0000Z-160724T1245Z/
OTTAWA MI-ALLEGAN MI-
816 AM EDT SUN JUL 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT
FOR OTTAWA AND ALLEGAN COUNTIES...
AT 815 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF HUDSONVILLE TO HOLLAND TO NEAR
BEECHWOOD...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HOLLAND... GRAND HAVEN... ALLEGAN...
WALKER... HUDSONVILLE... ZEELAND...
COOPERSVILLE... OTSEGO... FENNVILLE...
SAUGATUCK... JENISON... SAUGATUCK SP...
BEECHWOOD... GRANDVILLE... GANGES...
HAMILTON... DOUGLAS... HOPKINS...
DRENTHE... MARNE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4271 8621 4292 8622 4304 8624 4305 8616
4307 8580 4298 8578 4277 8578 4277 8575
4242 8570 4242 8627
TIME...MOT...LOC 1215Z 331DEG 22KT 4278 8578 4279 8611 4279 8622
HAIL...<.75IN
WIND...60MPH
$$
MJS498
WWUS53 KGRR 241238
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 AM EDT SUN JUL 24 2016
MIC005-139-241248-
/O.EXP.KGRR.SV.W.0030.000000T0000Z-160724T1245Z/
OTTAWA MI-ALLEGAN MI-
838 AM EDT SUN JUL 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND ALLEGAN COUNTIES
WILL EXPIRE AT 845 AM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4271 8621 4292 8622 4304 8624 4305 8616
4307 8580 4298 8578 4277 8578 4277 8575
4242 8570 4242 8627
TIME...MOT...LOC 1237Z 349DEG 24KT 4278 8578 4279 8611 4279 8622
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:07 AM EDT, 31 minutes earlier.
Area forecast discussion, Jul 24, 7:07 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
707 AM EDT SUN JUL 24 2016
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 253 AM EDT Sun Jul 24 2016
An area of low pressure will track through the Great Lakes region
today and tonight resulting in showers and thunderstorms at
times. High pressure will move in behind the departing system for
Monday and Tuesday. This will result in a return to the dry
weather. Overall the temperature will remain above normal into the
middle part of the week.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 253 AM EDT Sun Jul 24 2016
The main change to the forecast was to increase pops today. One
MCS was track through Southern Lower Michigan at this time. This
will result in increase rainfall for places like
Kalamazoo...Battle Creek and Jackson. Meanwhile a southwesterly
low level jet was pushing through WI. This feature will advect in
abundant moisture as it pushes through Southwest Lower Michigan
this morning. So it appears that the convection upstream of
Muskegon will fill in as it approaches. A small risk for severe
this morning...but instability is somewhat limited.
Depending on how much sun we see for the remainder of the day will
largely determine how much if any strong to severe storms we see
later today. The mid to upper level wave moves in the the cold
front pushing down from the northwest. There is clearing out ahead
of this feature in parts of WI and MN that should track into
Southwest Lower Michigan today. Based on developing instability
and increasing shear...there appears to be a risk for a few severe
storms this afternoon or evening.
.LONG TERM...(Tuesday night through Saturday)
Issued at 253 AM EDT Sun Jul 24 2016
Tuesday night looks dry with zonal flow in the upper levels and
ridging/weak flow still in place in the low and mid levels of the
atmosphere. Rain chances increase on Wednesday as both the ECMWF and
GFS show a shortwave approaching from the Upper Midwest. The GFS
features a stronger wave persisting a bit longer into Thursday, but
there is consensus on broad, longwave troughiness late in the week.
Rain and thunderstorm chances will be highest Thursday into Friday
with the surface low moving through the region, but it's still much
too early to try to get more precise with the timing of convection.
High temperatures will gradually fall from the mid-upper 80s on
Wednesday to the lower 80s for Friday and Saturday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 703 AM EDT Sun Jul 24 2016
Aviators should monitor the latest forecasts as several rounds of
storms are possible and then we could see fog tonight.
One area of thunderstorms will track through the TAF sites this
morning resulting in impacts. IFR and lower looks possible with
the stronger cells. There is also a potential for a wind shift.
This afternoon there will be a break in the convection. However
the atmosphere will destabilize...and this should help to trigger
additional storms. I was not confident enough on how solid the
line of storms will be...so the TAFS featured a VCTS period this
afternoon or evening.
Fog could develop tonight. IFR could result. For now we are
featuring mostly MVFR conditions.
&&
.MARINE...
Issued at 253 AM EDT Sun Jul 24 2016
Will go ahead and issue a Small Craft Advisory and Beach Hazards
for part of today. A low level jet will move in this morning. Thus
the wind will increase. The longer fetch supports the region north
of Muskegon. Will need to monitor areas further south as well. The
convection this morning could alter/enhance the setup...so its not
certain to happen.
&&
.HYDROLOGY...
Issued at 1256 PM EDT Sat Jul 23 2016
No river flooding is expected through next week. Up to three
quarters of an inch of precipitation is possible tonight into
Sunday night. A small chance of rain is also in the forecast
Wednesday through Friday. River levels are at or below normal for
this time of year, so this rain should not bring any rivers near
flood. Strong thunderstorms could produce localized rainfall
totals over 1 inch and lead to localized ponding of water.
Rainfall totals will probably vary substantially over short
distances.
&&
.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement from 11 AM this morning to 5 PM EDT this
afternoon for MIZ037-043-050.
LM...Small Craft Advisory until 5 PM EDT this afternoon for
LMZ847>849.
&&
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...EBW
AVIATION...MJS
HYDROLOGY...63
MARINE...MJSHazardous weather outlook, Jul 24, 4:22 AM EDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 422 AM EDT SUN JUL 24 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-250800- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 422 AM EDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS COULD DEVELOP TODAY AND EARLY TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY RISKS. LOCALLY HEAVY RAINFALL COULD LEAD TO SOME URBAN AND POOR DRAINAGE FLOODING. HEAT INDEX VALUES IN THE 90S ARE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO EARLY TONIGHT. LMZ844>849-250800- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 422 AM EDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT AND SWIMMERS TODAY MAINLY NORTH OF MUSKEGON. IT IS POSSIBLE THE HAZARDOUS CONDITIONS COULD BUILD SOUTH TODAY. THUNDERSTORMS WILL LEAD TO CLOUD TO WATER LIGHTNING STRIKES INTO EARLY TONIGHT. GUSTY WINDS AND HAIL MAY ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO EARLY TONIGHT.
In the hours before
Special weather statement, Jul 24, 2:02 AM EDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
202 AM EDT SUN JUL 24 2016
MIZ071-072-240700-
VAN BUREN MI-KALAMAZOO MI-
202 AM EDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 200 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WATERVLIET...MOVING NORTHEAST AT 30 MPH.
A FEW WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS OF LOCALLY IN EXCESS OF
AN INCH MAY ACCOMPANY THE PASSAGE OF THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KALAMAZOO... PORTAGE... SOUTH HAVEN...
PAW PAW... WESTWOOD... VAN BUREN SP...
VICKSBURG... HARTFORD... GALESBURG...
MATTAWAN... LAWTON... BANGOR...
DECATUR... SCHOOLCRAFT... CLIMAX...
RICHLAND... SOUTH GULL LAKE... COMSTOCK NORTHWEST...
ALAMO... PINE GROVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO URBAN AND POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4207 8622 4224 8622 4224 8636 4242 8627
4242 8530 4207 8529
TIME...MOT...LOC 0600Z 226DEG 26KT 4211 8626
MJSSpecial weather statement, Jul 24, 6:35 AM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 AM EDT SUN JUL 24 2016
MIZ050-056-241130-
OTTAWA MI-MUSKEGON MI-
635 AM EDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 632 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF ROOSEVELT PARK...MOVING EAST AT 20 MPH.
WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THIS STORM. HEAVY RAINFALL IS ALSO EXPECTED WITH THIS
STORM. 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE THROUGH 800 AM.
LOCATIONS IMPACTED INCLUDE...
GRAND HAVEN... FERRYSBURG... FRUITPORT...
NORTON SHORES... SPRING LAKE... NUNICA...
OLIVE CENTER... ALLENDALE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4317 8598 4290 8603 4293 8622 4301 8623
4308 8625 4318 8630
TIME...MOT...LOC 1032Z 277DEG 18KT 4309 8654
WEBBSpecial weather statement, Jul 24, 7:05 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 AM EDT SUN JUL 24 2016
MIZ050-056-241300-
OTTAWA MI-MUSKEGON MI-
705 AM EDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 703 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
RAVENNA TO 34 MILES EAST OF BAYSIDE...AND MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THESE STORMS. VERY HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE ALSO OCCURRING. RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR ARE EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MUSKEGON... HOLLAND... GRAND HAVEN...
WALKER... MUSKEGON HEIGHTS... HUDSONVILLE...
ZEELAND... COOPERSVILLE... ROOSEVELT PARK...
NORTH MUSKEGON... FERRYSBURG... WHITEHALL...
MONTAGUE... LAKEWOOD CLUB... RAVENNA...
FRUITPORT... JENISON... BEECHWOOD...
NORTON SHORES... DALTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4347 8604 4329 8604 4329 8579 4277 8578
4277 8621 4295 8622 4308 8625 4333 8641
4347 8646
TIME...MOT...LOC 1103Z 336DEG 11KT 4330 8606 4319 8721
WEBBThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:02 AM EDT | Special Weather Statement | GRR | Kalamazoo, Van Buren | 58 min |
| Jul 24, 3:07 AM EDT | Small Craft Advisory | GRR | 21 hr | |
| Jul 24, 3:10 AM EDT | Beach Hazards Statement | GRR | Mason, Muskegon, Oceana | 21 hr |
| Jul 24, 5:59 AM EDT | Special Marine Warning | GRR | 91 min | |
| Jul 24, 6:35 AM EDT | Special Weather Statement | GRR | Ottawa | 55 min |
| Jul 24, 6:40 AM EDT | Areal Flood Advisory | GRR | Muskegon, Oceana, Ottawa | 12 hr |
| Jul 24, 7:05 AM EDT | Special Weather Statement | GRR | Muskegon, Ottawa | 115 min |
| Jul 24, 7:20 AM EDT | Special Marine Warning | GRR | 85 min | |
| Jul 24, 7:43 AM EDT | Special Weather Statement | GRR | Kent | 62 min |
| Jul 24, 8:34 AM EDT | Special Weather Statement | GRR | Barry, Eaton, Ionia | 56 min |
| Jul 24, 9:28 AM EDT | Special Weather Statement | GRR | Calhoun, Clinton, Eaton, Ingham, Jackson | 62 min |
| Jul 24, 11:01 AM EDT | Special Marine Warning | GRR | 89 min | |
| Jul 24, 11:19 AM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 56 min |
| Jul 24, 1:54 PM EDT | Areal Flood Advisory | GRR | Kalamazoo, Van Buren | 6 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.